Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 252, NWS Des Moines, IA

June 18, 2001Pocahontas County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 18, 2001, 7:57 PM CDT for Pocahontas County, Iowa. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 18, 2001, 7:57 PM CDT (00:57 UTC)
Expired
Jun 18, 2001, 8:45 PM CDT
In force
48 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pocahontas County, IA

The radar

The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 8:00 PM CDTThunderstorm Wind 52 EFonda, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 6:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.0 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2637 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
2202 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
0.0
Supercell composite
16.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

696 
WUUS53 KDMX 190057
SVRDSM
IAC151-190145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
757 PM CDT MON JUN 18 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POCAHONTAS COUNTY IN NORTHWEST IOWA

* UNTIL 845 PM CDT

* AT 753 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF LAURENS...OR ABOUT 33
  MILES SOUTH OF SPENCER...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR POCAHONTAS AROUND 830 PM

DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED
AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MONDAY
EVENING FOR WEST CENTRAL IOWA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 1100 PM MONDAY EVENING FOR NORTHWESTERN IOWA.

LAT...LON 4292 9491 4257 9491 4257 9447 4293 9447

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:05 PM CDT, 5 hours 52 minutes earlier.

Area forecast discussion, Jun 18, 2:05 PM CDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
205 PM CDT MON JUN 18 2001

SHORT TERM...
FORECAST CONVECTIVE INITIATION AREA SEEMS WELL AT HAND ALONG WARM
FRONT BOUNDARY EAST OF SURFACE LOW ACROSS EC SD TO NEAR TWIN CITIES,
AS OUTFLOW BOUNDARY NEARLY COMPLETELY MIXED OUT IN NORTHERN IA.
WHEN? IS THE BIGGER QUESTION GIVEN LARGE CIN STILL EVIDENT ON OAX
SOUNDING.  CORN CROP IS IN CANOPY OVER MANY AREAS OF STATE, DOING
IT'S MAGIC TO ADD SOME SHALLOW LOW LEVEL MOISTURE.  19Z DEW POINTS
IN THE UPPER 60S TO NEAR 70 IN A FEW AREAS, ESPECIALLY ALONG AND
JUST S OF WARM FRONT.  WEAKER CAP IN MN/SD, SO 21-00Z TIME FRAME LOOKS
GOOD THERE, THEN BACK BUILDING DOWN DEEPENING MOISTURE CONVERGENCE
ALONG AN EST-SUX LINE OR THEREABOUTS AFTER 00Z.  310K ISENTROPIC
MOISTURE CONVERGENCE IS RATHER STRONG FOCUSING BEST DEVELOPMENT IN
NW INTO WC AND SW THROUGH THIS EVENING AS 50KT IMPINGES BOUNDARY
WHERE WINDS SLOW TO 20KT.  THERE IS A RISK THAT CONVECTION FORMS A
BREAK SOMEWHERE IN CENTRAL IA AS MAIN SHORTWAVE PUSHES E INTO WI
WHILE WESTERN PORTION OF COLD FRONT ALIGNS MORE ENE-WSW ACROSS W AND
SW IA INTO SE NEBRASKA.  CAPES ARE AMPLE FOR LARGE HAIL, WITH RATHER
HIGH DCAPES FOR STRONG DOWNDRAFTS VIA SPC MESOANALYSIS WEB PAGE.
LFCS RATHER HIGH, SO WOULD SUSPECT TORNADO THREAT MUCH HIGHER ALONG
MN/WI BOUNDARY THAN IN IA.  SUPERCELLS WILL NEED TO HAVE TIME TO
MOISTEN LOW LEVELS AND MODIFY NEAR STORM ENVIRONMENT FOR HIGHER
TORNADO THREAT IN OUR CWA.  HEAVY RAIN THREAT STILL COULD BE
LOCALIZED WHERE TRAINING CAN OCCUR IN SW IA LATER TONIGHT.  IN THE
ZONE FORECAST, WILL GO WITH SCT N HALF THIS EVENING, WITH 50-60 POP
SW AND 30 POP SE WHERE "SPLIT" MAY INDEED OCCUR.

LONGER TERM...
TUESDAY...SURFACE OUTFLOW AND SYNOPTIC BOUNDARY SHOULD BE ALONG
IA/MO BORDER, OR QUITE POSSIBLY WELL INTO MO.  WILL CARRY A DAY LONG
POP SE, WITH MAINLY MORNING TO EARLY AFTERNOON SHRA WITHIN GENERAL
ISENTROPIC ASCENT IN MID LEVELS INTO CENTRAL IA.  DON'T FORESEE
PRECIP N SECTIONS.  ALL MODELS PUSH LOW LEVEL BAROCLINIC ZONE S OF
IA ON WEDNESDAY.  WILL TREND TO AT OR SLIGHTLY ABOVE GUIDANCE TEMPS.
NW FLOW SHORTWAVE IS WORRISOME ON WED NIGHT AND THURSDAY, WHICH
COULD BRING BOUNDARY BACK N A BIT FURTHER THAN PROGGED. A SECONDARY
COOL FRONT DROPS INTO THE STATE, WITH SOME Q-VECTOR CONVERGENCE,
SOME WEAK TO MODERATE INSTABILITY IF HEATING CAN OCCUR.  THEREFORE,
AM INCLINED TO PUT A LOW POP IN FORECAST IN LINE WITH MAV GUIDANCE.

.DSM...NONE

KULA

In the hours before

Special weather statement, Jun 18, 3:33 PM CDT, 4 hours 24 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
330 CDT MON JUN 18 2001

A LOW PRESSURE CENTER NEAR SIOUX FALLS SOUTH DAKOTA WILL MOVE TO
DULUTH BY MIDNIGHT...WHILE A COLD FRONT MOVES FROM NORTHWEST TO
SOUTHEAST ACROSS IOWA BY TUESDAY MORNING. LOW-LEVEL MOISTURE HAS
INCREASED ACROSS IOWA PRODUCING MODERATE INSTABILITY FOR
THUNDERSTORM DEVELOPMENT. HOWEVER...DESPITE TEMPERATURES AROUND 90
DEGREES...A CAPPING LAYER OF WARM AIR ALOFT MAY SLOW THUNDERSTORM
DEVELOPMENT AND DECREASE THE AREAL COVERAGE. IF THUNDERSTORMS
DEVELOP...MODERATE WIND SHEAR FAVORS SOME SEVERE WEATHER...
ESPECIALLY FROM HIGHWAY 30 NORTH.

THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM SOUTHERN MINNESOTA INTO
NORTHWEST IOWA AROUND 6 PM AND THEN TRACK SOUTHEASTWARD. THE THREAT
FOR DAMAGING WINDS AND HAIL IS GREATEST IN THE WEBSTER
CITY...WATERLOO AND MASON CITY AREAS. STORMS WILL BE SLOWER MOVING
TO THE WEST AND SOUTHWEST OF DES MOINES...SO HEAVY RAINS AND FLASH
FLOODING MAY ALSO OCCUR.

SEVERE THUNDERSTORM OR TORNADO WATCHES MAY BE ISSUED FOR PORTIONS OF
IOWA THIS EVENING INTO THE OVERNIGHT HOURS. LISTEN FOR LATER
NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS FOR UPDATED
INFORMATION AS THE EVENT NEARS.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-015-016-023-024-033-034-044-045-191100-
CALHOUN-CARROLL-CRAWFORD-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO
ALTO-POCAHONTAS-SAC-WINNEBAGO-WORTH-
INCLUDING THE CITIES OF...ALGONA...CARROLL...DENISON AND ESTHERVILLE
606 AM CDT MON JUN 18 2001

* EVENT TIMING... FROM 7 PM THROUGH MIDNIGHT

* THREAT CATEGORIES...
     TORNADO.......... LOW
     DAMAGING WINDS... MODERATE
     LARGE HAIL....... MODERATE
     FLASH FLOODING... LOW

* SPOTTER ACTIVATION OUTLOOK... MODERATE

IAZ017-025>028-035>039-046>050-057>062-070>073-081-191100-
ADAIR-ADAMS-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CASS-CERRO
GORDO-DALLAS-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-JASPER-
MADISON-MARSHALL-POLK-POWESHIEK-STORY-TAMA-WARREN-WEBSTER-WRIGHT-
INCLUDING THE CITIES OF...AMES...ATLANTIC...BOONE...DES MOINES...FORT
DODGE...GRINNELL...INDIANOLA...IOWA FALLS...MARSHALLTOWN...MASON
CITY...NEWTON...PERRY...WATERLOO...WAVERLY AND WEBSTER CITY
606 AM CDT MON JUN 18 2001

* EVENT TIMING... FROM 9 PM INTO THE NIGHTTIME HOURS

* THREAT CATEGORIES...
     TORNADO.......... LOW
     DAMAGING WINDS... MODERATE
     LARGE HAIL....... MODERATE
     FLASH FLOODING... MODERATE

* SPOTTER ACTIVATION OUTLOOK... MODERATE

IAZ074-075-082>086-092>097-191100-
APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE-RINGGOLD-
TAYLOR-UNION-WAPELLO-WAYNE-
INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...CRESTON...
KNOXVILLE...LAMONI...OSKALOOSA...OTTUMWA AND PELLA
606 AM CDT MON JUN 18 2001

* EVENT TIMING... MIDNIGHT INTO THE EARLY MORNING HOURS

* THREAT CATEGORIES...
     TORNADO.......... LOW
     DAMAGING WINDS... LOW
     LARGE HAIL....... LOW
     FLASH FLOODING... MODERATE

* SPOTTER ACTIVATION OUTLOOK... MODERATE

JUNGBLUTH

-------------------------------------------------------------------

THREAT KEY:
    TORNADO.......... ANY TORNADO OCCURRENCE
    DAMAGING WINDS... WINDS >= 58 MPH
    LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
    FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
                      OF RAIN EVENT. POSES THREAT TO LIFE OR
                      PROPERTY.

THREAT CATEGORY KEY:  PROBABILITY OF THREAT OCCURRING WITHIN 25
                      MILES OF POINT WITHIN FORECAST AREA
    NONE....... NOT EXPECTED.  LESS THAN 5% ( 2% FOR TORNADOES)
    LOW........ 5-15% (2-15% FOR TORNADOES)
    MODERATE... 25-35%
    HIGH....... 45% OR GREATER

SPOTTER ACTIVATION OUTLOOK KEY:
    NOT EXPECTED
    LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
    MODERATE... POSSIBILITIES ABOUT 50-50
    HIGH....... ACTIVATION LIKELY

FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBIN&FO.HTML .

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:32 PM CDTSevere Thunderstorm WarningDMXKossuth38 min
Jun 18, 7:36 PM CDTSevere Thunderstorm WarningDMXEmmet19 min
Jun 18, 7:52 PM CDTSevere Thunderstorm WarningDMXPalo Alto38 min
Jun 18, 8:00 PM CDTSevere Thunderstorm WarningDMXCrawford40 min
Jun 18, 8:06 PM CDTSevere Thunderstorm WarningDMXKossuth, Winnebago39 min
Jun 18, 8:18 PM CDTSevere Thunderstorm WarningDMXKossuth42 min
Jun 18, 8:38 PM CDTSevere Thunderstorm WarningDMXHumboldt, Webster42 min
Jun 18, 8:43 PM CDTSevere Thunderstorm WarningDMXHancock42 min
Jun 18, 8:45 PM CDTSevere Thunderstorm WarningDMXWinnebago40 min
Jun 18, 8:53 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Crawford42 min
Jun 18, 8:59 PM CDTTornado WarningDMXHumboldt, Webster, Wright31 min
Jun 18, 9:10 PM CDTSevere Thunderstorm WarningDMXWorth20 min
Jun 18, 9:15 PM CDTTornado WarningDMXCarroll30 min
Jun 18, 9:44 PM CDTSevere Thunderstorm WarningDMXHancock, Winnebago31 min
Jun 18, 9:52 PM CDTSevere Thunderstorm WarningDMXHancock, Winnebago23 min
Jun 18, 10:00 PM CDTSevere Thunderstorm WarningDMXCass45 min
Jun 18, 10:04 PM CDTSevere Thunderstorm WarningDMXStory41 min
Jun 18, 10:07 PM CDTSevere Thunderstorm WarningDMXDallas, Guthrie43 min
Jun 18, 10:10 PM CDTSevere Thunderstorm WarningDMXWorth30 min
Jun 18, 10:12 PM CDTSevere Thunderstorm WarningDMXGrundy28 min
Jun 18, 10:23 PM CDTSevere Thunderstorm WarningDMXMarshall42 min
Jun 18, 10:37 PM CDTSevere Thunderstorm WarningDMXWorth28 min
Jun 18, 10:44 PM CDTSevere Thunderstorm WarningDMXJasper, Polk46 min
Jun 18, 10:47 PM CDTSevere Thunderstorm WarningDMXTama38 min
Jun 18, 10:49 PM CDTSevere Thunderstorm WarningDMXMarion, Warren46 min
Jun 18, 10:52 PM CDTSevere Thunderstorm WarningDMXBlack Hawk23 min
Jun 18, 10:58 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Ringgold47 min
Jun 18, 11:07 PM CDTSevere Thunderstorm WarningDMXAudubon28 min
Jun 18, 11:45 PM CDTSevere Thunderstorm WarningDMXDecatur40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.